It all started with a discolored toenail and ended with losing most of my sense of taste. Yes, I went to my internal medicine doctor, who I have seen for years through my many episodes of gastro adventures. My first mistake was not researching the medication my doctor prescribed for me. My second mistake was continuing to take it when my stomach bothered me immediately after I took the first pill.
In early June, I visited my doctor with a list of little issues that needed to be addressed, including my discolored left big toe. She said it might be a fungal infection and prescribed the generic version of Lamisil which is sold under the name Terbinafine. My insurance company did not want to pay for the drug, but eventually, after my doctor made an appeal, they decided to pay their part of the drug’s price.
I took the first pill and did not like the way my stomach hurt, so I stopped taking the pills. However, as time went on, I thought maybe the dosage was too high, so I halfed the pills and took one in the morning. My stomach did not bother me, so I continued taking half a pill for a few weeks.
Then I contracted the highly contagious norovirus, which is said to be the most common cause of gastroenteritis. I had nausea, vomiting, diarrhea, headache, malaise, abdominal pain, and the general feeling that I would never feel strong enough to ever do much again. I stopped taking Terbinafine during my illness and convalescence as I sipped broth, ate dry toast, and tried to feel like myself again.
When I finally got over my flu-like symptoms, I got the bright idea to take half a tablet of Terbinafine in the morning and another half at night. What a clever notion I thought, so I began my new regimen.
Within a week or two, I noticed that my cornbread no longer tasted heavenly. Neither did my oatmeal or the gluten-free chocolate muffins with hazelnuts and coconut flakes I bake for myself. My favorite Indian restaurant’s food tasted like cardboard, so I did not take the leftovers with me that evening.
My husband Kurt had been out of town for my round of norovirus and the first stages of my mysterious loss of taste. We were having dinner the night he got back when I mentioned that I had not enjoyed my food last time I had been at our favorite Indian restaurant, nor my usual breakfast fare. He said he had researched Lamisil when it was suggested for his discolored toenail and thought he remembered that loss of taste was one of the possible side effects.
Knock me up the side of the head! I should have known. I should have protected myself. Am I not the responsible-for-herself patient who questions and questions and does research before entering on a new medical path? No, apparently I was not taking care of myself as I usually do, and had fallen into . . . devastation.
To give myself a bit of credit, my mother had a stroke in June, and I have been working with my sister to navigate Mama’s care and treatment. My husband Kurt has been out-of-town repeatedly over the past 8 months. We moved to a new home in March and have had one thing after another to fix on our “new” built-in-1910 house. And I have been keeping my grandson (joy of my life!!!!!) once a week. And I had been sick with the norovirus. But still, I should have been more careful.
Anyway, I searched the web and found that many people have indeed taken Lamisil for even a short time and suffered loss of taste. Sometimes their sense of taste returned in a few months, sometimes it took years, and for others, the loss of taste was permanent.
How is this possible? Yes, how is it possible, and why have I not heard about it? Why is this possibility not listed on the pill container’s warnings? My Terbinafine container says (1) “avoid prolonged exposure to direct or artificial sunlight”, (2) “breastfeeding is not recommended while using this drug”, and (3) “if pregnant or becoming so discuss use of drug with your doctor”.
According to the Mayo Clinic’s website, the incidence of people who suffer a change of taste or loss of taste from Lamisil is unknown. Here is the list of side effects they note:
- Body aches or pain
- difficulty with breathing
- ear congestion
- general feeling of discomfort or illness
- joint pain
- loss of appetite
- loss of voice
- nasal congestion
- runny nose
- skin rash or itching
- sore throat
- trouble with sleeping
- unusual tiredness or weakness
- upper abdominal or stomach pain
- Dark urine
- difficulty with swallowing
- pale skin
- pale stools
- redness, blistering, peeling, or loosening of the skin
- stomach pain
- unusual bleeding or bruising
- yellow skin or eyes
Incidence not known
- Black, tarry stools
- bleeding gums
- blood in the urine or stools
- chest pain
- cough or hoarseness
- fast heartbeat
- feeling of discomfort
- flu-like symptoms
- general feeling of tiredness or weakness
- hair loss
- high fever
- inflammation of the joints
- large, hive-like swelling on the face, eyelids, lips, tongue, throat, hands, legs, feet, or sex organs
- light-colored stools
- lower back or side pain
- muscle aches
- painful or difficult urination
- pains in the stomach, side, or abdomen, possibly radiating to the back
- persistent loss of appetite
- pinpoint red spots on the skin
- puffiness or swelling of the eyelids or around the eyes, face, lips, or tongue
- red skin lesions, often with a purple center
- red, irritated eyes
- red, scaling, or crusted skin
- sores, ulcers, or white spots on the lips or in the mouth
- sores, welting, or blisters
- stomach pain, continuing
- swollen glands
- swollen lymph glands
- tightness in the chest
- troubled breathing with exertion
- ulcers, sores, or white spots in the mouth
- unexplained bleeding or bruising
Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:
- Stomach pain (mild)
- Acid or sour stomach
- bad, unusual, or unpleasant (after) taste
- change of taste or loss of taste
Incidence not known
- Decreased vision
- difficulty with moving
- feeling sad or empty
- lack of appetite
- loss of interest or pleasure
- loss of sense of smell
- muscle cramps or spasms
- muscle stiffness
- trouble concentrating
Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.
In the wake of my few weeks of Lamisil treatment, I have experienced:
- A bad, unusual, or unpleasant (after) taste
- A persistent metallic taste in my mouth
- Lack of appetite
- Change of taste and loss of taste
- Runny nose
- Trouble sleeping
- Body aches and pains
But the ring-dingerm disaster-of-all-disasters for me has been the almost complete loss of my sense of taste. I have to force myself to eat. Nothing tastes good. I can barely taste anything. The only foods and beverages I have found that I can taste a little are honey, popcorn, and jasmine green tea. Watermelon and salmon are pleasant enough, although I cannot taste them much.
Three times a day I hope I can taste something, anything. And three times a day I am reminded I cannot. I force down food, but more often than not, I give up halfway through because it is just too much of a slog to keep eating. I have learned the tongue senses five distinctive taste categories: sweetness, sourness, bitterness, saltiness, and umami (meaning pleasant or savory). Now I have a metallic taste in my mouth, and can only taste a little sweetness. Saltiness, sourness, and savory have definitely gone with the wind.
Knowing that I may be living like this for months is seriously hard to live with. If I knew I would not be able to taste food normally again, I am not sure I would want to live. It is just too disappointing, since so much of our ability to eat is tied to our appetite, which is tied to the simple pleasure of tasting our food.
And please don’t tell me the bright side is that I will lose weight. I have indeed read that people who lose their sense of taste even temporarily usually lose 10-15 pounds in a few weeks or months. Not only do I not need to lose weight, I already have the eating restrictions and palate changes of celiac disease. Already I can no longer eat spicy food that I used to love because my mouth burns when I do. Due to my celiac disease, I cannot use any regular toothpastes, not even baking soda. They all burn my mouth. I buy an expensive ($9 a tube) toothpaste on the web which is the only one I can tolerate.
During my research about my malady, I learned that older women who are thinner have a greater possibility of being adversely affected by taking Terbinafine (Lamisil). The term for loss of taste is ageusia. Accent on the “age” I suppose.
So I am writing this blogpost to warn others who may be considering taking Lamisil to do so with great caution. And indeed there are a host of other medications that can cause loss of taste as well, so ask questions of your doctor and pharmacist, then do your own research, before agreeing to take a medication you have not taken before.
And if anyone who has suffered loss of taste or diminished sense of taste has tips for me about what I can eat or drink to keep healthy during the time I spend in my tasteless wilderness, please do not hesitate to reply to me through my blog or my foundobjectscreative.com Facebook page.
Postscript: Earlier today I wrote and published a blogpost about ice cream stores in Knoxville. Yes, the irony is not lost on me! I still eat ice cream occasionally these days, I just can’t taste it.
~ Anna – 8/12/2018